Alert archive / Michigan / Tornado Warnings in 2023
Tornado Warning 1, NWS Detroit, MI
NWS Detroit, MI issued this tornado warning at Jun 15, 2023, 6:12 PM EDT for Monroe County, Michigan. It was in force for 18 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2023, 6:12 PM EDT (22:12 UTC)
- Expired
- Jun 15, 2023, 6:30 PM EDT
- In force
- 18 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Monroe County, MI
The radar
The Detroit radar (KDTX), 88 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 6:12 PM EDT | TORNADO | 1 Nne Woodland Beach, MI | Widespread reports of trees and powerlines down in Detroit Beach, Woodland Beach, Baycrest Beach, and Stony Point. |
| Jun 15, 6:12 PM EDT | TORNADO | 1 Nne Woodland Beach, MI | Widespread reports of trees and powerlines down in Detroit Beach, Woodland Beach, Baycrest Beach, and Stony Point. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
011
WFUS53 KDTX 152212
TORDTX
MIC115-152230-
/O.NEW.KDTX.TO.W.0001.230615T2212Z-230615T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Detroit/Pontiac MI
612 PM EDT Thu Jun 15 2023
The National Weather Service in Detroit/Pontiac has issued a
* Tornado Warning for...
East central Monroe County in southeastern Michigan...
* Until 630 PM EDT.
* At 612 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Monroe, moving southeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Monroe County, including the following locations...
Woodland Beach, Stony Point and Detroit Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4190 8335 4197 8332 4196 8318 4195 8318
4190 8325 4190 8330 4188 8332
TIME...MOT...LOC 2212Z 293DEG 21KT 4193 8329
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MR2 follow-up statements
346
WWUS53 KDTX 152221
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
621 PM EDT Thu Jun 15 2023
MIC115-152230-
/O.CON.KDTX.TO.W.0001.000000T0000Z-230615T2230Z/
Monroe MI-
621 PM EDT Thu Jun 15 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR EASTERN
MONROE COUNTY...
At 621 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Monroe, moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Stony Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4194 8330 4195 8327 4196 8318 4195 8318
4193 8320 4190 8325 4190 8330
TIME...MOT...LOC 2221Z 285DEG 17KT 4194 8324
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MR144
WWUS53 KDTX 152228
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
628 PM EDT Thu Jun 15 2023
MIC115-152237-
/O.EXP.KDTX.TO.W.0001.000000T0000Z-230615T2230Z/
Monroe MI-
628 PM EDT Thu Jun 15 2023
...THE TORNADO WARNING FOR EASTERN MONROE COUNTY WILL EXPIRE AT 630
PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4194 8330 4195 8327 4196 8318 4195 8318
4193 8320 4190 8325 4190 8330
TIME...MOT...LOC 2227Z 293DEG 21KT 4193 8321
$$
MRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Jun 15, 3:38 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 15, 3:38 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 338 PM EDT Thu Jun 15 2023 .DISCUSSION... See the AFD Update from earlier today regarding the Marginal Risk for severe thunderstorm this afternoon and evening. Once activity pushes east this evening, shower activity will continue into tonight as deformation lingers across southeastern portions of the CWA. Drier air will begin filtering in under northerly flow on the east side of a surface high pressure building into the western Great Lakes will result in quiet weather conditions for Friday. The cooler thermal trough over Michigan will lead to high temperatures Friday afternoon mostly in the low to mid 70s range. The positively titled high amplitude plains ridge will gradually migrate from the plains into the western/central Great Lakes into the weekend. There will be slight warming of temperatures each day with temperatures climbing to around 80 for Saturday and then into the mid 80s for Sunday. The dry air and high pressure will keep precipitation out of the forecast through the weekend as well. A blocking pattern brings quiet weather conditions through the early and middle part of the week as high temperatures hold in the 80s and overnight lows mostly in the 50s to low 60s. There is a low chance for precipitation on Monday, but very low confidence in actually getting precipitation with the low predictability of the wave interactions across the Midwest and lack of moisture. The next chance of precipitation after that would be with a retrograding low pressure system towards the later part of the week. Though there is also a good deal of uncertainty this far out. && .MARINE... Main upper level feature in the near-term will be a shortwave trough digging into the Great Lakes region. This has brought scattered shower activity to the marine zones through the course of the morning, and with the anticipated increase in instability this afternoon, may bring additional showers and a few strong to severe thunderstorms this afternoon primarily for south portions of Lake Huron, Lake St. Clair, and western Lake Erie. Be prepared for lightning, gusts in excess of 40 knots, and enhancements to wave heights in any stronger cells. By Friday, northerly flow and ridging aloft results in dry conditions that persist into the weekend. Marine conditions look to remain below headline criteria, although could see some elevated wave heights to 2-4 feet and gusts 20-25 knots Friday with the onshore flow. && .PREV DISCUSSION... Issued at 153 PM EDT Thu Jun 15 2023 AVIATION... Period of meaningful destabilization in the wake of a warm front will offer a window for potential convective development as a mid level wave traverses southeast Michigan, centered mainly during the late afternoon and early evening hours /20z-00z/. The Detroit corridor northward to PTK carry greater potential to witness thunderstorm activity, affording brief IFR conditions and stronger wind gusts. Outside of any thunderstorms, VFR conditions hold with a general expansion of diurnal cu during the latter half of the day. Winds become northeasterly with an increase in low level moisture early tonight. This will support lower stratus development, favored at MVFR restrictions. Additional pockets of showers plausible within advancing moisture plume. For DTW...Potential for thunderstorms between 20z to 00z. DTW THRESHOLD PROBABILITIES... * Medium for ceiling at or below 5000 feet through this evening. High tonight. * Moderate for thunderstorms between 20z and 00z. && .PREV DISCUSSION... Issued at 1159 AM EDT Thu Jun 15 2023 UPDATE... There remains the potential for strong to severe storms this afternoon for areas mainly south of I-69 within a broader window of 2 pm to 8 pm. An update to the Convective Outlook this morning has expanded the Marginal Risk into this area to account for this. The main threats remain damaging winds and large hail. Elevated showers are moving across parts of southeast Michigan this morning with the greater convective response expected closer to around the 20Z based on latest model guidance. This rapid convective response will be tied to a developing low pressure system associated with the frontal boundary and greater large scale ascent with the left exit region of the cyclonically curved upper jet and arrival of the mid level vort max. Increasing southwest to west winds will inject some higher dewpoints into southeast Michigan ahead of the developing low pressure. Current surface observations show dewpoints in the lower 60s that will should be be drawn into the lower portions of southeast Michigan along with around 10C dewpoints at 850MB. There is good cloud cover currently moving over central and southern Michigan this morning with a decent clearing behind this cloud field in west central and southwest Michigan. With the lower level moisture and boundary layer warming, hi-res models indicating good instability south of I-69 by this afternoon with MLCAPEs mostly in the 1000-2000 J/kg range helping fuel convection. Inbound midlevel cold advection will increase mid-level lapse rates to 6-7 C/km aiding the hail potential. The inbound 30-40 knot 700 mb jet will bring increasing 0-6 km shear to 40 knots and help result in some organization to convective activity. There does appear to be at least a small window across the far southeastern portions of the CWA where hodographs show good low level curvature from 21-00Z. Cannot completely rule out a marginal tornadic spin up in these areas with the marine influence in play, but the probability will be low. The main threats will be the hail to one inch and damaging winds of 50- 60 mph with any cells that can get organized. Activity will be moving generally WNW to ESE at around 30-40 mph and is expected to push east by 8-9 pm. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && DISCUSSION...AA MARINE.......MV AVIATION.....MR UPDATE.......AA You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jun 15, 3:58 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 358 PM EDT Thu Jun 15 2023 MIZ047>049-053>055-060>063-068>070-162000- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb- 358 PM EDT Thu Jun 15 2023 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible this afternoon and evening with a Marginal Risk in place up to near the I-69 corridor. Though severe weather is not expected across this area, some storms may become strong with the greatest threat being damaging winds to 50 mph with some hail up to a half inch in diameter possible. Storm mode for any afternoon development would be discrete to multicell clusters with storm motion to the southeast at 30-40 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed today and tonight, but spotters are encouraged to report any severe weather. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-162000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 358 PM EDT Thu Jun 15 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible again this afternoon and evening. Some storms may become strong to severe mainly over Lake St Clair and Lake Erie with the greatest threat being damaging winds to 50 knots with some hail up to 1 inch in diameter possible. Storm mode for any afternoon development would be discrete to multicell clusters with storm motion to the southeast at 35 knots. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ075-076-082-083-162000- Washtenaw-Wayne-Lenawee-Monroe- 358 PM EDT Thu Jun 15 2023 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible this afternoon and evening generally between 2 pm and 8 pm with a Marginal Risk in place. Some storms may become strong to severe with the greatest threat being damaging winds to 60 mph with some hail up to 1 inch in diameter possible. Cannot completely rule out a marginal tornadic spin up with the marine influence in play, but the probability will be low. Storm mode for any afternoon development would be discrete to multicell clusters with storm motion to the southeast at 30-40 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed today and tonight, but spotters are encouraged to report any severe weather. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AA
In the hours before
Special weather statement, Jun 15, 4:40 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
440 PM EDT Thu Jun 15 2023
MIZ075-152145-
Washtenaw MI-
440 PM EDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of Washtenaw County
through 545 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dexter, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ann Arbor around 455 PM EDT.
Saline around 500 PM EDT.
Dixboro around 510 PM EDT.
Ypsilanti and Salem around 520 PM EDT.
Other locations impacted by this storm include Hudson Mills,
Pittsfield Township, Whittaker, Lyndon Township, Hudson Mills
Metropark, Bridgewater, Delhi Mills, Pleasant Lake and Barton Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4242 8413 4243 8355 4209 8354 4208 8413
TIME...MOT...LOC 2040Z 270DEG 21KT 4231 8391
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MVSpecial weather statement, Jun 15, 5:04 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
504 PM EDT Thu Jun 15 2023
MIZ082-083-152145-
Lenawee MI-Monroe MI-
504 PM EDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of western Monroe and
eastern Lenawee Counties through 545 PM EDT...
At 504 PM EDT, Doppler radar was tracking a strong thunderstorm over
Adrian, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Blissfield and Britton around 520 PM EDT.
Deerfield around 525 PM EDT.
Petersburg around 530 PM EDT.
Dundee around 535 PM EDT.
Ida around 540 PM EDT.
Other locations impacted by this storm include Jasper, Azalia, Cone,
Macon, Riga, Ridgeway, Palmyra, Fairfield, Holloway and Samaria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4196 8412 4208 8391 4208 8355 4181 8355
4178 8409
TIME...MOT...LOC 2104Z 265DEG 31KT 4189 8401
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MRSpecial weather statement, Jun 15, 5:20 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
520 PM EDT Thu Jun 15 2023
MIZ069-152145-
Oakland MI-
520 PM EDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of southwestern Oakland
County through 545 PM EDT...
At 519 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Lyon, or 7 miles west of Novi, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Northville around 530 PM EDT.
Livonia around 540 PM EDT.
Other locations impacted by this storm include New Hudson,
Farmington, Farmington Hills and Wixom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4249 8335 4244 8335 4243 8366 4250 8367
4254 8367
TIME...MOT...LOC 2119Z 295DEG 38KT 4245 8363
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MRLocal storm report, Jun 15, 5:54 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
554 PM EDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM Hail 5 S Pinckney 42.38N 83.95W
06/15/2023 M1.25 inch Washtenaw MI Trained Spotter
&&
Event Number DTX2300011
AALocal storm report, Jun 15, 5:55 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
555 PM EDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Hail 1 NE Dexter 42.34N 83.87W
06/15/2023 M1.00 inch Washtenaw MI Trained Spotter
&&
Event Number DTX2300012
AALocal storm report, Jun 15, 6:01 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
601 PM EDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM Hail 2 NW Canton 42.34N 83.51W
06/15/2023 E1.00 inch Wayne MI Trained Spotter
Reported at the intersection of Beck and Warren Roads
&&
Event Number DTX2300013
AAThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 4:06 PM EDT | Special Weather Statement | DTX | Livingston | 54 min |
| Jun 15, 4:09 PM EDT | Special Weather Statement | DTX | Lapeer | 51 min |
| Jun 15, 4:27 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 63 min |
| Jun 15, 4:40 PM EDT | Special Weather Statement | DTX | Washtenaw | 65 min |
| Jun 15, 4:52 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 53 min |
| Jun 15, 5:04 PM EDT | Special Weather Statement | DTX | Lenawee | 41 min |
| Jun 15, 5:20 PM EDT | Special Weather Statement | DTX | Oakland | 25 min |
| Jun 15, 5:25 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 65 min |
| Jun 15, 5:37 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 53 min |
| Jun 15, 5:41 PM EDT | Special Marine Warning | DTX | 64 min | |
| Jun 15, 6:12 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 18 min |
| Jun 15, 6:27 PM EDT | Severe Thunderstorm Warning | DTX | Monroe, Wayne | 48 min |
| Jun 15, 6:43 PM EDT | Special Marine Warning | DTX | 37 min |
Nearby
Tornado Warnings in Michigan, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.